Lamictal starter kits: Avoiding medication errors

March 1, 2009

Confusion about the three different lamictal starter kits can lead to pharmacy and patient error. There are several things pharmacists can do to ensure that patients use their kits properly.

Key Points

The Food and Drug Administration (FDA) has received six unique reports of medication errors involving Lamictal starter kits. Three of the six reports indicate that the wrong kit was dispensed to the patient; the other three reports say the patient incorrectly administered the product. The adverse events reported ranged from sensations of fuzziness and buzzing in the head to Stevens-Johnson Syndrome. Factors contributing to these errors are users' lack of awareness these kits are available, and their incomplete understanding of the differences between the three available kits.

Lamictal starter kits were designed by the manufacturer, GlaxoSmithKline, to provide the recommended initial dose and dose escalation regimen for the first five weeks of treatment with lamotrigine for patients older than 12. It is important to note that the sponsor currently markets three different starter kits with titration schedules that vary depending on what other medications a patient is taking (see below).

Lamictal starter kits:

If you become aware of medication errors involving Lamictal starter packs or other products, report them to the FDA MedWatch program online at http://www.fda.gov/medwatch/

Carol Holquist, RPh, is Director, Division of Medication Error Prevention and Analysis, Office of Surveillance and Epidemiology, FDA; Todd Bridges, RPh, is a Safety Evaluator Team Leader, Division of Medication Error Prevention and Analysis,Office of Surveillance and Epidemiology, FDA;Zachary Oleszczuk, RPh, PharmD, is a Safety Evaluator, Division of Medication Error Prevention and Analysis, Office of Surveillance and Epidemiology, FDA.